Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 130, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2002, 12:32 PM CDT for Etowah County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2002, 12:32 PM CDT (17:32 UTC)
- Expired
- May 3, 2002, 1:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 031732 SVRBHM ALC055-031830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN NORTHEAST ALABAMA * UNTIL 130 PM CDT * AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WALNUT GROVE...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ATTALLA... GADSDEN...MOUNTAINBORO AND RIDGEVILLE. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:21 AM CDT, 9 hours 11 minutes earlier.
Area forecast discussion, May 3, 3:21 AM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 321 AM CDT FRI MAY 03 2002 LITTLE TIME, SO THIS WILL BE BRIEF. WILL EXTEND FLASH FLOOD WATCH SOUTH...INCLUDING ALL OF N AL AND CENTRAL AL AS FAR SOUTH AS BIBB COUNTY. WILL ISSUE IT FOR ALL OF TODAY. SEVERE THUNDERSTORM WATCH UNTIL 7 AM...AND WILL LIKELY SEE ADDITIONAL WATCHES FOR NORTH AND CENTRAL AL LATER. THE FRONT HAS MOVED TO CENTRAL AL AND HAS STALLED. THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE FRONT... AND TRAIN ACROSS THE AREA THROUGHOUT THE DAY...RESULTING IN EXCESSIVE RAIN IN PLACES. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE HAIL AND WIND. HSV 068/056 074/055 082 +84- BHM 076/059 076/056 085 874- MGM 087/065 085/064 088 433- .BHM...FLASH FLOOD WATCH FOR TODAY ALZ001>029-034-.
In the hours before
Special weather statement, May 3, 7:42 AM CDT, 4 hours 50 minutes before
ALZ001>050-031500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 742 AM CDT FRI MAY 3 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT MOVED INTO NORTH ALABAMA LATE YESTERDAY...AND HAS BECOME NEARLY STATIONARY ACROSS THE MIDDLE PART OF THE STATE THIS MORNING. THIS FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS ALABAMA TODAY. THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AT THIS TIME...THE BULK OF THE SEVERE WEATHER THREAT IS EXPECTED TO COME THIS AFTERNOON AND EVENING. WIND SHEAR PROFILES SUGGEST THAT THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS... AND THAT THE THREAT OF TORNADOES IS RELATIVELY LOW. BECAUSE THE FRONT HAS BECOME NEARLY STATIONARY...STORM DEVELOPMENT ALONG IT MAY CAUSE A FEW AREAS TO GET LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN POSTED FOR ROUGHLY THE NORTH HALF OF ALABAMA FOR TODAY. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION...ESPECIALLY THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:45 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 40 min |
| May 3, 2:05 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 40 min |
| May 3, 2:50 AM CDT | Flash Flood Warning | BMX | Franklin | 4 hr |
| May 3, 3:33 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 42 min |
| May 3, 3:58 AM CDT | Flash Flood Warning | BMX | Lawrence, Marion, Winston | 3 hr |
| May 3, 4:19 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 41 min |
| May 3, 4:22 AM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| May 3, 4:30 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| May 3, 4:38 AM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Jackson | 52 min |
| May 3, 4:54 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 36 min |
| May 3, 5:05 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 25 min |
| May 3, 5:06 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
| May 3, 5:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 24 min |
| May 3, 5:26 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| May 3, 7:37 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 23 min |
| May 3, 8:41 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 34 min |
| May 3, 9:41 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| May 3, 11:17 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 28 min |
| May 3, 11:20 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 40 min |
| May 3, 11:37 AM CDT | Flash Flood Warning | BMX | Franklin, Marion | 3 hr |
| May 3, 11:58 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 32 min |
| May 3, 12:00 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| May 3, 12:09 PM CDT | Flash Flood Warning | BMX | Winston | 3 hr |
| May 3, 12:20 PM CDT | Flash Flood Warning | BMX | Cullman | 3 hr |
| May 3, 1:47 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 43 min |
| May 3, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 51 min |
| May 3, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 45 min |
| May 3, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 30 min |
| May 3, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.